Melatonin is a popular supplement that many people use to help them sleep through the night. However, it affects people differently, so some people may take more of it. This may lead to an accidental overdose.
A melatonin overdose can cause unwanted and irritating side effects. It is important for people using melatonin to be mindful of side effects and always begin with the lowest dose possible.
Melatonin is a naturally occurring hormone in the body that helps regulate the sleep cycle. It is produced by the pineal gland in the brain.
Melatonin levels increase and decrease throughout the day. Typically, melatonin levels rise through the evening and stay elevated overnight, allowing a person to sleep. In the morning, the levels drop back, allowing a person to wake up.
Melatonin is produced in the body, but a person can also acquire minimal amounts of melatonin from food. Some vegetables and fruit contain small amounts of melatonin, and it is also available as an over-the-counter supplement.
Shift workers may also take it to help them fall asleep during the day or at irregular hours.
Due to potential side effects, it is essential that anyone starting to take melatonin supplements talk to a doctor first.
The symptoms of a melatonin overdose will vary from person to person. Some people may find that too much melatonin may actually cause them to be more awake, which is the opposite of its intended purpose.
Others find that taking too much melatonin causes them to feel extremely sleepy during unintended times or cause intense dreams or nightmares.
Some additional symptoms of a melatonin overdose may include:
Blood pressure medications may decrease a person’s natural production of melatonin, which may prompt them to take melatonin to help offset the imbalance. However, melatonin can cause changes in blood pressure, including unsafe and unexpected spikes.
According to Sleep.org, an adult typically begins with a dose of between two-tenths of a milligram (mg) and 5 mg. If this dose is well-tolerated but not effective, the person can slowly increase the dose until they get the desired results.
The same dose may cause unwanted side effects in one individual while not making a noticeable difference in another adult. Age, weight, and overall sensitivity to the supplement affect how much melatonin a person should take.
Melatonin is not recommended for children unless they have a neurodevelopmental disorder that makes it difficult for them to sleep. If a doctor prescribes melatonin for a child, it is important to follow the exact dosage prescribed. Even small amounts of melatonin can cause seizures or other serious side effects.
The United States Food and Drug Administration (FDA) do not regulate melatonin. Supplements may vary in strength between manufacturers, so a person should research consumer reports before choosing a brand of melatonin.
Melatonin can have a direct effect on a person’s sleep cycle. A person should avoid taking melatonin alongside products containing caffeine or alcohol, as both of these can affect a person’s ability to fall asleep.
Anyone who is taking other medications should discuss possible side effects with their prescribing doctor. Prescription and over-the-counter drugs can interact with melatonin supplements.
Some medications, such as birth control, can cause the body to produce more melatonin. Taking a supplement may cause levels of melatonin to increase too much, producing unwanted side effects.
Immune suppressors and some blood thinners may also react with melatonin. For example, melatonin may intensify the effects of some blood thinners, causing a risk of excessive bleeding.
A person should speak to a doctor if they are considering taking melatonin for trouble sleeping. A doctor can recommend the correct dose and tell a person whether their medication is likely to cause unsafe side effects.
People should also report any unwanted side effects from melatonin to a doctor as soon as possible.
A person using melatonin should contact poison control, 911, or their local emergency number if they experience any of the following side effects:
- extremely high blood pressure
- shortness of breath
- sudden chest pain
Treatment for a melatonin overdose will depend on the severity of the symptoms. In an emergency situation, a doctor will focus on stabilizing the person’s condition. A person experiencing chest pain or trouble breathing may require additional medical interventions.
In most cases, the best treatment is to reduce or eliminate melatonin use. There is no research indicating that it is unsafe to stop using melatonin suddenly.
If a person has to stop using melatonin because of side effects, a doctor or sleep specialist may be able to recommend other methods to help the person fall asleep.
Some people may find melatonin far more effective to help them fall and stay asleep throughout the night than others. Some people may not tolerate even small doses of melatonin and others may not experience any benefits from taking melatonin.
For some people struggling with insomnia or having trouble sleeping, a sleep specialist may be able to give additional suggestions. A sleep specialist may recommend cutting out caffeine or reducing alcohol consumption.
It is not likely that an adult taking melatonin will experience a medical emergency. On the other hand, children are far more likely to experience severe medical issues when they take melatonin supplements.
All people should start with the smallest dose of melatonin possible to avoid potential overdose, and consult a doctor before they begin.